Jump to content

Propranolol Fail


imapumpkin
 Share

Recommended Posts

Two weeks ago I saw a Neurologist who specializes in Dysautonomia. She put me on a low dose of propranolol, 5mg 2x a day (10 mg daily). For a whole week I felt like I was slowly getting back to a much better energy level.

Then I started to get parasthesia in my hands and arms and then in my feet and eventually in my face so one week later, she told me to go down to 5 mg a day. My energy was less than 10mg but still better than with no beta blocker.

Then I started to get really bad low blood sugar late at night. No matter how late I would snack, between 1-3 AM I have been getting really intense stomach noises/gurgles and some nausea and I've needed to keep saltines or cereal by my bed to continuously eat to calm my stomach.

When I emailed my doctor about it this morning she told me to stop the propranolol because I don't seem to tolerate it even at extremely low doses. I feel like this is a huge failure for me. I have always been sensitive to medications, and the beta block was initially really helping with my energy level. Now I am back to square one and don't know what the next course of action will be. The dr said to give her an update next week. I'm told most people with POTS do much better on beta blockers but now that seems to be no longer an option for me. I'm also an extremely anxious person and I'm nervous about stopping the beta blocker because I keep reading everywhere (including on the medication bottle itself) STOPPING THIS MEDICATION SUDDENLY CAN LEAD TO CHEST PAIN OR HEART ATTACK

Intellectually I know that my doctor wouldn't tell me to simply discontinue the propranolol if stopping were to put me in any danger but in my hyperanxious brain I'm freaked out that I'm going to have a heart attack.

Has anyone else tried and failed beta blockers and if so, what other treatment is out there? Also does anyone else get really anxious about their POTS symptoms particularly the cardio ones? I'm always irrationally scare my hearts going to give out because it's being so overworked. :(

Link to comment
Share on other sites

Hi pumpkin,

I am in no position to give you medical advice, but I think your dr wouldn't have advised you to stop the propranolol unless (s)he thought it would be safe for you to do so.

To the best of my knowledge, the warning you read on the medicine bottle is meant for those who have been on high doses of beta blockers for extended periods of time - that doesn't sound like your situation, so you shouldn't be concerned. If it helps, ask your dr or a pharmacist about your particular situation, just to have some extra reassurance.

As far as alternatives to beta blockers ... I'm looking for one myself. Despite trying 3 different ones I still feel that my tachy is not controlled and the side effects outweigh the benefits. I have pins and needles, shortness of breath, muscle aches, joint pain etc - these may sound like typical POTS symptoms, but I did not have them when I was diagnosed, I only got them after I started taking meds and I can't help but wonder.

Also, if it's any consolation, you're not the only one that has health anxiety issues. I am scared around the clock by the majority of the symptoms I am experiencing, most of which I can't even describe in words, particularly by my cardio symptoms. That's (probably) why my dr put me on a relatively low dose of klonopin a while ago. Now I have reached the point where I have developed "tolerance" to it, so instead of helping me it causes more harm than good (benzos are notorious for this).

I wish I had better advice for you, but I am struggling myself with similar issues. Hang in there. At least your dr seems to genuinely care and sounds willing to help.

Stay strong.

Alex

Link to comment
Share on other sites

I recently tried Propranolol (5mg once a day) also, and I didn't last but 5 days on it. The first couple of days went okay, and I was thinking, wow, I finally don't have any side effects to a medicine. Then, on day 4 I began getting anxious for no reason and I felt more lightheaded. My vital signs seemed to be alright, so I don't know why I was feeling like that. After two days of that, I just quit. That is how I reacted to the Propranolol patch last year--lots of anxiety. I know that sounds counterintuitive to what the medicine is for, but it ramps up my anxiety.

When I tried an alpha blocker a few years ago, on the first dose, I got pins and needles and kind of numb in the left side of my body. I did not take another dose. I took it at night, as the doctor said it might relax me, but all I did was get anxious!

When I stopped my beta after 5 days, I assumed that 5 mg. was a tiny dose and had not made a big difference in my vital signs, so I did not worry about abruptly stopping it. I guess I am assuming people on high doses of betas might have a bad reaction from stopping and need to taper.

Link to comment
Share on other sites

10-40 mg of propanolol is an extremely low dose. The maximum prescription strength is 640 mg, it doesn't start to slow the heart down until about 30 mg and really to slow the heart down doctors prescribe around 160 mg a day.

It has been shown in studies that POTS patients don't tolerate beta blockers in higher dosages. This could be what's affecting you, but if it were me I wouldn't worry about heart attacks and/or other serious side effects at that dosage level.

Link to comment
Share on other sites

Obviously not a doctor, but I agree - the warnings are usually targeted to people taking much higher doses for longer, but it's always a fine thing to check with your doctor or even a pharmacist.

One thing you might consider trying with your doctor's help - if you're up for it - is trying a selective beta blocker - something like atenolol. They are a little more "clean" in terms of how your body sees them - they bind specifically to one receptor but avoid binding to the others that propranolol does, so they don't affect things like breathing. I'm not sure if this would avoid your sugar, parasthesia, etc issues that you had on propranolol, but it might be worth a shot? Other folks have found selective betas like atenolol to be less useful; for me they're better than propranolol, mostly because they don't interfere with my breathing.

Link to comment
Share on other sites

Thanks for the responses, everyone. I emailed my dr and she said I should be fine. I just wanted to double check, it's my nature to be very cautious about anything meds related. Although, I do feel like every time I ask a question to my doctor she reacts like I am second guessing her when really I just ask a lot of questions because I want a lot of answers and what to make sure I am understanding everything. She's the only doctor I've been in contact with with knows anything about POTS so I want to learn as much as I can.

I won't be seeing her again until March so until then I'm not quite sure what to do next. I would be willing to ask her about a selective beta blocker-- anything to get my energy level back.

Link to comment
Share on other sites

If you can get in touch with her beforehand (sounds like yes), you could ask her if there's something else to try in the meantime. I've been doing this with my neurologist - that way I go there and we discuss how the new medication is doing rather than just agreeing to prescribe something else - it speeds things along a bit as long as we're both comfortable with me starting it without him seeing me weekly or something like that. Worth a shot!

Link to comment
Share on other sites

They tried me on propranolol first and I couldn't tolerate it at all. Made me very anxious, increased my insomnia, and didn't seem to make any difference in my tachycardia. My cardio just put me on atenolol and thus far, I am getting great results. Granted, it only gives me about 5-6 hours per day of feeling normal but that's a huge improvement over where I was before. He has me at a very low dose of only 12.5 mg per day. Thus far, I haven't gotten any of the other side effects I got from the propranolol.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...